Oral toxicity is frequent limitation of mTOR therapy
medwireNews: Oral mucositis is a frequent complication in patients taking mTOR inhibitors and a major reason for dose reductions and discontinuations in clinical trials, according to a review of this class of cancer drugs.
"Prevention and management strategies should be investigated to improve tolerability and better permit effective long-term regimens," write Nathaniel Treister (Brigham and Women's Hospital, Boston, Massachusetts, USA) and co-authors in Oral Oncology.
The mammalian target of rapamycin (mTOR) is a downstream serine/threonine potein kinase that is overexpressed in several neoplasms; mTOR inhibitors are currently under investigation for their anticancer effects.
In this study, Treister et al reviewed the available evidence for oral toxicity associated with mTOR inhibitors. They extracted data from 44 published oncology-related clinical trials involving 2822 patients with a wide range of malignancies, most often advanced renal cell carcinoma, breast cancer, and pancreatic cancer.
The patients were treated with ridaforolimus (five studies), temsirolimus (19 studies), or everolimus (20 studies), usually given on a 28-day cycle, and sometimes in conjunction with other cancer drugs.
The overall prevalence of adverse events was 74.4%, Treister et al report. The most frequent toxicity was mucositis, which affected 73.4% of all mTOR-treated patients. Less common were dermatitis (52.5%), anemia (49.9%), and nausea (37.7%).
Oral lesions were typically described as painful, long-lasting oral ulcerations that resembled aphthous stomatitis or herpetic lesions. In some patients, mucositis was characterized as multiple painful ulcerations that often required intravenous nutritional support.
With regard to the timing of mucositis, lesions typically appeared during the first cycle of therapy, often within the first week, and tended to decrease in prevalence and severity with subsequent cycles of treatment.
Dose reductions were necessary in 19.2% of patients, with mucositis being cited as the reason in around one quarter of cases. Mucositis generally resolved and did not recur following a reduction in drug dosage. However, recurrences even after dose adjustments were observed in studies of temsirolimus and ridaforolimus, but not everolimus.
Meanwhile, mTOR inhibitors were discontinued by 11.5% of patients, most frequently due to mucositis (13.1%) or dermatitis (9.1%).
Treister and colleagues conclude: "mTOR inhibitor-associated stomatitis is a newly recognized and frequent complication in cancer patients being treated with mTOR inhibitor therapy, and a significant factor leading to dose modifications.
"Prevention and management measures should be evaluated prospectively in the context of clinical oncology trials of mTOR inhibitors."
medwireNews (www.medwirenews.com) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2013
By Joanna Lyford, Senior medwireNews Reporter